![if !IE]> <![endif]>
Tolerance & Dependence
Tolerance—decreased responsiveness to a drug following repeated exposure—is a common feature of sedative-hypnotic use. It may result in the need for an increase in the dose required to maintain symptomatic improvement or to promote sleep. It is important to recognize that partial cross-tolerance occurs between the sedative-hypnotics described here and also with ethanol —a feature of some clinical importance, as explained below. The mechanisms responsible for tolerance to sedative-hypnoticsare not well understood. An increase in the rate of drug metabo-lism (metabolic tolerance) may be partly responsible in the case of chronic administration of barbiturates, but changes in responsive-ness of the central nervous system (pharmacodynamic tolerance) are of greater importance for most sedative-hypnotics. In the case of benzodiazepines, the development of tolerance in animals has been associated with down-regulation of brain benzodiazepine receptors. Tolerance has been reported to occur with the extended use of zolpidem. Minimal tolerance was observed with the use of zaleplon over a 5-week period and eszopiclone over a 6-month period.
The perceived desirable properties of relief of anxiety, eupho-ria, disinhibition, and promotion of sleep have led to the compul-sive misuse of virtually all sedative-hypnotics. For this reason, most sedative-hypnotic drugs are classified as Schedule III or Schedule IV drugs for pre-scribing purposes in the United States. The consequences of abuse of these agents can be defined in both psychological and physio-logic terms. The psychological component may initially parallel simple neurotic behavior patterns difficult to differentiate from those of the inveterate coffee drinker or cigarette smoker. When the pattern of sedative-hypnotic use becomes compulsive (addiction), more serious complications develop, includ-ing dependence and tolerance.
Dependence can be described as an altered physiologic state that requires continuous drug administration to prevent an absti-nence or withdrawal syndrome. In the case of sedative-hypnotics, this syndrome is characterized by states of increased anxiety, insomnia, and central nervous system excitability that may progress to con-vulsions. Most sedative-hypnotics—including benzodiazepines— are capable of causing dependence when used on a long-term basis. However, the severity of withdrawal symptoms differs among indi-vidual drugs and depends also on the magnitude of the dose used immediately before cessation of use. When higher doses of sedative-hypnotics are used, abrupt withdrawal leads to more serious with-drawal signs. Differences in the severity of withdrawal symptoms resulting from individual sedative-hypnotics relate in part to half-life, since drugs with long half-lives are eliminated slowly enough to accomplish gradual withdrawal with few physical symptoms. The use of drugs with very short half-lives for hypnotic effects may lead to signs of withdrawal even between doses. For example, triazolam, a benzodiazepine with a half-life of about 4 hours, has been reported to cause daytime anxiety when used to treat sleep disorders. The abrupt cessation of use of zolpidem, zaleplon, or eszopiclone may also result in withdrawal symptoms, though usually of less intensity than those seen with benzodiazepines.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.